Alert archive / California / Wind Advisories in 2009

Wind Advisory 5, NWS San Francisco Bay Area, CA

April 3, 20098 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Apr 3, 2009, 3:24 PM PDT for 8 counties in California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 3:24 PM PDT (22:24 UTC)
Expired
Apr 3, 2009, 8:27 PM PDT
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 032224
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
324 PM PDT FRI APR 3 2009

...STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE FOR COASTAL
SECTIONS OF THE SAN FRANCISCO BAY AREA THROUGH THE EVENING...

.FOR THE SECOND DAY IN A ROW STRONG NORTHWEST WINDS HAVE DEVELOPED
NEAR THE COAST IN THE SAN FRANCISCO BAY AREA. STRONG WINDS WILL
CONTINUE THROUGH MID EVENING...AND THEN GRADUALLY SUBSIDE LATE IN
THE EVENING.

CAZ006-505-508-509-040500-
/O.NEW.KMTR.WI.Y.0005.090403T2224Z-090404T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
324 PM PDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
COASTAL SECTIONS OF THE SAN FRANCISCO BAY AREA...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS
EVENING. 

STRONG AND GUSTY NORTHWEST WINDS DEVELOPED ALONG THE COAST ON
FRIDAY AFTERNOON. AT 3 PM WIND GUSTS BETWEEN 45 AND 50 MPH WERE
REPORTED NEAR POINT REYES AND IN BODEGA BAY. IN ADDITION...WIND
GUSTS OF ABOUT 35 MPH WERE REPORTED ALONG THE SAN MATEO COUNTY
COAST AND AT SAN FRANCISCO AIRPORT. WINDS MAY INCREASE SLIGHTLY
DURING THE REMAINDER OF THE AFTERNOON AND THEN ARE EXPECTED TO
GRADUALLY DIMINISH THROUGH THE EVENING HOURS. WIND GUSTS AS HIGH
AS 50 MPH WILL OCCUR NEAR THE OCEAN AND SAN FRANCISCO BAY THROUGH
ABOUT 10 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTS OF AT LEAST 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION WHEN DRIVING NEAR THE
COAST OR ACROSS AREA BRIDGES.

&&

$$

DYKEMA
1 follow-up statement
000 
WWUS76 KMTR 040327
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
827 PM PDT FRI APR 3 2009


CAZ006-505-508-509-040430-
/O.CAN.KMTR.WI.Y.0005.000000T0000Z-090404T0500Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
827 PM PDT FRI APR 3 2009

...WIND ADVISORY FOR COASTAL SECTIONS OF THE SAN FRANCISCO BAY
AREA IS CANCELLED...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS
CANCELLED THE WIND ADVISORY. BY 8 PM PDT WIND SPEEDS NEAR THE
COAST HAD FALLEN BELOW 35 MPH. WINDS WERE EXPECTED TO CONTINUE
TO DECREASE OVERNIGHT.

$$

DYKEMA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 3, 3:00 PM PDT, 24 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM PDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
300 PM PDT FRI APR 3 2009

UPDATED FOR AVIATION DISCUSSION

.DISCUSSION...AS OF 2:35 PM PDT FRIDAY...SKIES ARE MOSTLY SUNNY
ACROSS THE DISTRICT WITH TEMPS IN THE MID 50S TO UPPER 60S. THERE ARE
A FEW 70S IN INTERIOR MONTEREY AND SAN BENITO COUNTIES. WINDS ARE
STILL GUSTY...ESPECIALLY ALONG THE COAST/BAYS AND IN THE HILLS. THE
GRADIENT PICTURE STILL INDC A STRONG NORTHERLY GRADIENT OF 6.4 MB
BETWEEN ARCATA-SFO AND A STRONG ONSHORE GRADIENT OF 3.0 MB BETWEEN
SFO-SAC.

SATL IMAGERY IS SHOWING THE TROF THAT WAS OVER THE DISTRICT NOW INTO
SOUTHERN NEVADA. A RIDGE IS BUILDING IN THE EASTERN PACIFIC IN
RESPONSE TO A DEEPENING TROF ALONG 150W. THE RIDGE IS MOVING ONTO THE
COAST AT THIS TIME.

DRY WEATHER ALONG WITH GRADUALLY WARMING TEMPS ARE EXPECTED OVER THE
WEEKEND AS THE RIDGE MOVES OVERHEAD. THE NAM12 KEEPS THE SIGNIFICANT
BL MOISTURE OFFSHORE...SO WOULD EXPECT LITTLE IF ANY LOW CLOUDS.
WINDS WILL ALSO DECREASE AS THE PRESSURE GRADIENT RELAXES.

MODELS ARE SHEARING THE TROF AS IT MOVES EAST...DEVELOPING A CUTOFF
LOW OFF THE CA COAST ON MONDAY. MODELS CONTINUE TO SLOW THE EASTWARD
PROGRESSION OF THE UPPER LOW...SO HAVE BACKED OFF ON THE TIMING OF
THE RAIN SHOWERS. MODELS ARE ALSO HINTING OF A MORE SOUTHERN TRACK OF
THE LOW...ESPECIALLY THE 12Z GFS. BASED ON THE SLOWER PROGRESSION...
AS WELL AS THE POTENTIAL FOR A MORE SOUTHERN TRACK HAVE DECIDED TO
GO WITH CHANCE POPS...MAINLY FOR MON NIGHT AND TUESDAY. IF THE ECMWF
VERIFIES SHOWERS COULD CONTINUE INTO WEDNESDAY. MEDIUM RANGE MODELS
ALSO DISAGREE ON THE NEXT TROF LATER IN THE UPCOMING WEEK...WITH THE
ECMWF SPLITTING THE TROF AND THE GFS KEEPING IT INTACT. THEREFORE...
HAVE MADE KEPT THE EXTENDED PARTLY CLOUDY WITH BELOW NORMAL TEMPS...
ALONG WITH A SLIGHT CHANCE OF SHOWERS AT TIMES.

&&

.AVIATION...AS OF 3:00 PM PDT FRIDAY...WITH HIGH PRESSURE AT THE
SURFACE OVER THE EAST PACIFIC AND STRONG NORTHWEST WIND ALOFT...
STRONG SURFACE ONSHORE PRESSURE GRADIENTS IN EXCESS OF 3MB ARE
PROVIDING WINDY CONDITIONS AGAIN FOR S.F.BAY AREA AND CENTRAL COAST
TERMINALS. WITH THE HIGH PRESSURE SKIES AND CLEAR AND THE STRONG N-S
PRESSURE COMPONENT IN EXCESS OF 5MB WILL CONTINUE UNRESTRICTED CIGS
AND VSBYS OVERNIGHT. PRESSURE GRADIENTS WILL WEAKEN BY LATE EVENING
AND WINDS WILL DIMINISH OVERNIGHT AND BECOME LIGHT TOWARD DAWN.

.VICINITY OF KSFO...SKIES TO REMAIN UNRESTRICTED WITH WINDS FROM THE
WNW AT 25-30KTS WITH HIGHER GUSTS TO 39KTS. WINDS TO DROP TO 15KTS BY
06Z AND LIGHT NW WIND AOB 10KTS BY 12Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...GLW...PT ARENA TO PT.PIEDRAS BLANCAS 10-60 NM
          ...GLW...POINT ARENA TO PIGEON POINT 0-10 NM
                    UNTIL 11 PM
          ...GLW...POINT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
          ...SCA...PIGEON POINT TO POINT PINOS 0-10 NM
          ...SCA...SF BAY UNTIL 10 PM
          ...SCA...MONTEREY BAY UNTIL 10 PM
          ...SCA...SAN FRANCISCO BAR

PUBLIC FORECAST: MHS
AVIATION/MARINE: GUDGEL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 2, 9:25 PM PDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
925 PM PDT THU APR 2 2009

CAZ006-505-508-509-031300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
925 PM PDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL SECTIONS OF THE
SAN FRANCISCO BAY AREA.

.DAY ONE...THURSDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS ARE EXPECTED ONCE AGAIN ON FRIDAY AFTERNOON
AND FRIDAY EVENING. WIND GUSTS AS HIGH AS 40 MPH ARE POSSIBLE NEAR
THE OCEAN AND BAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:12 PM PDTWind AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more3 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.